Alert archive / Ohio / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 124, NWS Charleston, WV

August 12, 2023Athens County, Vinton County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 12, 2023, 7:03 PM EDT for Athens County, Vinton County, Ohio. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2023, 7:03 PM EDT (23:03 UTC)
Expired
Aug 12, 2023, 7:22 PM EDT
In force
19 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Athens County, OH, Vinton County, OH

The radar

The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1893 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1893 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:02 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 12, 3:02 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
302 PM EDT Sat Aug 12 2023

.SYNOPSIS...
Thunderstorms, some severe, are expected late today and into
this evening. More strong to severe storms are possible Monday
into Monday night. as a cold front pushes into the area.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1223 PM Saturday...

Key points:

* Severe weather remains possible late this afternoon and into
  this evening, with the main threats being damaging winds and
  hail.

* Thunderstorms be possible again tomorrow, but the severe weather
  risk will be much lower than today.

High cirrus clouds have moved in early this afternoon
associated with remnant overnight thunderstorms from the
Midwest. A 500-mb shortwave is still expected to approach
sometime between 18-00Z this evening, which will be the main
trigger for late- day and evening thunderstorms. Some of those
thunderstorms may be severe, and SPC currently has portions of
northern and central West Virginia, southeast Ohio and
northeast Kentucky outlooked in a slight risk of severe weather
with the main threats being damaging winds and hail. An isolated
tornado still cannot be ruled out, but the chance is very low.
These cirrus clouds are keeping temperatures down a few degrees
lower than expected, which has helped stabilize the atmosphere
somewhat. There will still be an opportunity for some
destabilization later today as sunshine tries to break through
the cirrus deck. Overall, the best chance for severe weather
today still looks to be outside of our area across northern
Ohio and into Pennsylvania, where better dynamics and
instability will be available.

A cold front is expected to slowly approach from the northwest late
tonight, but it will likely lose momentum as it reaches southeast
Ohio. Much of the area will remain in the warm sector overnight and
through the day tomorrow.

In addition, any areas that see rainfall today and early this
evening will be more likely to have patchy fog overnight and early
Sunday morning. Sunday will be similar to today with possible
thunderstorms as a shortwave approaches Sunday evening, but the
severe risk appears to be lower. The SPC currently only has a
marginal risk outlooked for northeast Kentucky and far southwestern
portions of West Virginia. The severe risk will be mainly west of
our area, where greater instability will be present.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...

Key Point:

* Severe weather potential Monday evening depends upon atmospheric
  recovery from showers and thunderstorms Sunday night into Monday.

The short term period brings yet another possible round of severe
weather, as the ongoing active weather pattern that has been the
zeitgeist much of the summer heretofore, continues. However, this
may be the last harah, as depicted in the long term discussion below.

The culprit is a rather amplified mid-upper level short wave trough
digging into the northern rockies, plains and then midwest tonight
and Sunday, closing off into a mid-upper level low over the northern
plains Sunday. This feature then approaches the forecast area Monday
night into Tuesday, the closed low set to track eastward across the
lower Great Lakes.

Complicating the severe weather forcast for Monday afternoon
and evening are mid-level flat waves moving across Sunday night
and Monday, the last one actually exiting the area Monday
afternoon, ahead of the main short wave trough. This could bring
shower and thunderstorm complexes across southern parts of the
area Sunday night, creeping north during the day on Monday, as
the mid-upper level flow backs ahead of the main short wave
trough. Severe weather or heavy rainfall overnight Sunday night
may brush the southwest flank of the forecast area, along the
Tug Fork.

The forecast for Monday becomes even more muddled, depending upon
precipitation and the associated cloud shield in the morning.
However, the best opportunity for severe weather, and attendant
heavy rainfall, is most likely to be Monday evening, given the
atmosphere can recover sufficiently ahead of the approaching
main short wave trough and cold front, especially if surface dew
points manage to climb into the lower to mid 70s, as some
guidance, including central, suggests. This, together with ample
warming, could elevate CAPE toward 3 KJ/kg. Coupled with strong
shear, this would support a wind damage threat, along with a
possible tornado, and perhaps large hail. Opted to include
damaging wind and large hail in the weather grids for Monday
afternoon and evening.

Stout low level theta e advection also helps elevate PW values
to two inches or higher, especially if the lower to mid 70s dew
points are realized. This gives rise to at least a localized
flash flood threat even with decent storm motion.

Low clouds are likely to settle in Monday night, in the wake of the
cold front and rainfall.

Central guidance reflects a mild and muggy Sunday night, near normal
highs for Monday as temperatures are tempered by clouds and
precipitation, the aforementioned key to the forecast, and then
some cooling into the middle Ohio Valley in the wake of the
cold front come early Tuesday morning.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 110 PM Saturday...

Key point:

* A change to quieter, and possibly hotter, weather

A much quieter weather pattern takes hold heading into late summer,
coming out of an active mid summer. The trick of the tail is whether
this is a cool quiet pattern with a brief warmup Thursday, or a cool
evolving into a hot quiet pattern.

To be sure, the long term period starts with the continuation of
what has been the zeitgeist of CONUS weather pattern the majority of
the summer, the classic PNA with mid-upper level ridging in the west
and troughing in the east. Tuesday will exhibit an almost cool
season pattern with clouds, and possible showers, even a
thunderstorm, beneath the mid-upper level short wave trough trailing
behind the associated surface cold front crossing early Tuesday
morning.

Through the 12Z suite, the GFS is the most progressive of the
guidance later next week, bringing massive long wave mid-upper level
ridging eastward across the eastern CONUS by Thursday night, and
then holding it there through the balance of the upcoming week, to
the point where h5 heights build to the upper 590s next weekend,
unprecedented heretofore this summer.

The ECMWF and Canadian, on the other hand, delay this process,
thereby allowing a mid-upper level short wave trough to drive a cold
front through the area Thursday night, followed by somewhat cooler
weather to end the work week, followed by moderation on Saturday.
The central guidance blend reflects a low chance for showers
Thursday night into Friday, mainly in the mountains on Friday,
reflecting the wider probabilistic envelop here. The week then ends
dry in either case.

Central guidance reflects the higher confidence and greater push of
cooler, drier Canadian air Tuesday through Wednesday, with early fog
season river valley fog those upcoming nights/early following
mornings - Wednesday and Thursday, given lows below normal and well
below mainstem river water temperatures. Air temperatures then
recover to near normal for highs Thursday afternoon, with highs
remaining near normal thereafter, even nudging a bit higher on
Saturday. This depends upon the progress of the long wave ridge, the
MEX reflecting the more progressive GFS with lowland highs generally
in the lower 90s next Friday and Saturday. Friday night/early
Saturday morning is another opportunity for river valley fog given
the cool, though not as, night forecast for then pans out.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 118 PM Saturday...

Most TAF sites are VFR early this afternoon, with the exception
of some isolated instances of MVFR ceilings across western
portions of West Virginia. Scattered showers and thunderstorms
are expected to develop late this afternoon and into this
evening, and any thunderstorm can temporarily reduce visibility
to IFR as it rolls through. The main concerns for any
thunderstorms today are the possibility of severe wind gusts and
large hail.

Thunderstorms should gradually diminish after sunset this
evening, but isolated showers may linger into the first part of
the night. Patchy dense fog and low ceilings are expected again
tonight with restrictions to MVFR and eventually IFR likely
after 06Z Sunday. Any fog should burn off after 13Z or 14Z
Sunday morning. VFR is largely expected for the rest of Sunday
morning and into early Sunday afternoon. Thunderstorms will be
possible again beyond the current TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and extent of showers/storms and
associated restrictions may vary from the forecast. Restrictions
in fog and low ceilings overnight and early Sunday morning may
vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
Brief IFR possible in showers and thunderstorms on Sunday
afternoon and again Monday into Monday night, in stratus and /
or fog early Tuesday morning, and fog Wednesday and Thursday
mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JMC
NEAR TERM...JMC
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JMC
Hazardous weather outlook, Aug 12, 3:45 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
345 AM EDT Sat Aug 12 2023

KYZ101>103-105-VAZ003-004-WVZ005-013-015-024>027-033-034-515>526-
130745-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
345 AM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of central, northeast, southeast, southern
and western West Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms this afternoon and evening could produce large
hail and damaging winds. Heavy downpours within storms may lead to
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms Monday afternoon and evening could produce
large hail and damaging winds. An isolated tornado is also possible.
Heavy downpours within storms may lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-028>032-039-040-
130745-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-
345 AM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central, northern, southern and western West Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms this afternoon and evening could produce large
hail and damaging winds. An isolated tornado is also possible. Heavy
downpours within storms may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms Monday afternoon and evening could produce
large hail and damaging winds, and possibly tornados. Heavy
downpours within storms may lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 12, 6:56 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
656 PM EDT Sat Aug 12 2023

OHZ075-084-122330-
Athens OH-Vinton OH-
656 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of northeastern Vinton
and northwestern Athens Counties through 730 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Hope State Park, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Athens, Lake Hope State Park, Nelsonville, Chauncey, and The Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3933 8208 3932 8239 3939 8244 3939 8229
      3943 8228 3948 8210
TIME...MOT...LOC 2255Z 257DEG 20KT 3936 8231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:56 PM EDTSpecial Weather StatementRLXAthens34 min
Aug 12, 7:16 PM EDTSpecial Weather StatementRLXMorgan29 min
Aug 12, 7:30 PM EDTSpecial Weather StatementRLXAthens30 min
Aug 12, 7:35 PM EDTTornado Warning Tornado observedRLXAthens25 min
Aug 12, 7:46 PM EDTSpecial Weather StatementRLXMorgan29 min
Aug 12, 7:58 PM EDTTornado Warning Tornado observedRLXAthens, Washington17 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.